Ritonavir and cobicistat are pharmacokinetic boosters used together with some HIV antiretrovirals to prolong their action. Both drugs are known inhibitors of the CYP3A subfamily.
In its Drug Safety Update the MHRA advises that concomitant use of a corticosteroid metabolised by cytochrome P450 3A (CYP3A) and an HIV-treatment boosting agent is not recommended unless the potential benefit to the patient outweighs the risk. It also advises that there is potential for this interaction to occur even with corticosteroids administered by non-systemic routes (including intranasal, inhaled and intra-articular routes).
If concomitant use of a corticosteroid and ritonavir/cobicistat is considered necessary the patient should be monitored for systemic corticosteroid-related reactions such as adrenal insufficiency, adrenal suppression and Cushing's syndrome. Beclometasone should be used where possible, particularly for long-term use, as it is less dependent on CYP3A metabolism and the potential for adverse corticosteroid effects may be lower.
An EU-wide review identified eight cases worldwide of adrenal suppression during treatment with a cobicistat-containing regimen and subsequent prescription of an inhaled, intranasal or intra-articular corticosteroid. Most reports involved long-term use of corticosteroids (ranging from nine to 12 months), also a known risk factor for adrenal suppression.
Up to November 21, 2016 there were 26 Yellow Card reports of an interaction between triamcinolone and ritonavir, including 18 cases of Cushing's syndrome or cushingoid features and 17 cases of adrenal suppression. In addition, a separate EU-wide review identified two reports of Cushing's syndrome occurring after use of ritonavir with ocular dexamethasone.
The review also noted an increased risk of systemic adrenal effects occurring with both ocular and cutaneous use after intensive or long-term therapy, and also considered these factors to be a risk for interactions with ritonavir.